Mississippi, 2024

Damaging Wind in Mississippi, August 19, 2024

August 19, 2024 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed across southeast Mississippi and produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across southeast Mississippi and produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 18, 5:58 PM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 5:58 PM CST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
658 PM CDT Sun Aug 18 2024

...New AVIATION, NEAR TERM UPDATE...

.NEAR TERM UPDATE...
(Tonight)
A Severe Thunderstorm Watch is now in effect until 1 AM CDT for
much of south-central Alabama and northwest Florida as a broken
line of strong to severe storms drops into the area. These storms
have a history of producing strong winds in excess of 60mph and
large hail (1+ inch). 07/mb

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Sun Aug 18 2024

VFR conditions prevail this evening ahead of a broken line of
severe storms dropping into the area from the north (ahead of a
cold front). Gusty winds and hail are the predominant concerns
with storms this evening, along with reductions in visibilities
and ceilings. MVFR ceiling will likely accompany the passing front
and storms. Winds turn northerly tonight as the cold front passes
overhead with VFR conditions in the wake of the front.
07/mb

&&

.PREV DISCUSSION... /issued 334 PM CDT Sun Aug 18 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Monday through Monday night)
Issued at 334 PM CDT Sun Aug 18 2024

The forecast for today remains on track and details on todays
severe can be found in the Mesoscale Discussion below.

After tonights storms, things will quickly dry out and a period of
drier weather will begin. The upper trough that has been parked
across the eastern US will begin to lift out as upper ridging
builds over the central US. A surface cold front will push
offshore tonight into Monday leading to lower dewpoints pushing
through the coast. No rain is expected Monday into Monday night.
Unfortunately it will remain hot for one more day as high
temperatures will likely climb into the mid to upper 90s. The good
news is with lower dewpoints the heat indices will not be as high
and it will not feel quite as oppressive as it has felt. No heat
products are expected for Monday. BB/03

Mesoscale Discussion...
(Now through tonight)
Issued at 125 PM CDT Sun Aug 18 2024

Primarily going to focus on the potential for some stronger
storms later this afternoon and into the overnight hours. This
mornings guidance has certainly thrown a wrench into the forecast
as not only will storms be delayed till this evening but also
questions in coverage and intensity seem to be holding back the
potential today. IT appears the main shortwave trough will enter
the area around 6 to 7pm at the earliest. Prior to that do not
expect anything in the way of storms as water vapor shows rather
deep dry air in place. The question will be when that shortwave
pivots through this evening into the overnight hours. The drier
air aloft is expected to move out some; however, enough will
likely be in place to make it difficult for storms to organize and
develop. Low level storm relative inflow looks to be on the lower
side which would support smaller updrafts that are more
susceptible to dry air entrainment and will require more
clustering to develop a more established updraft. With all that in
mind, storms look to be more isolated this evening than maybe we
previously suspected and will likely require a more robust kick to
get organized. Would really expect storms to survive a little
better along and east of a line extending from Butler Alabama to
Pensacola Florida, especially across interior south central
Alabama.

Now if we can get storms to sustain themselves, that dry air
mentioned earlier becomes a bigger issue. Dry air can help limit
storms but it can also promote more instability and stronger
downdrafts in storms. With that dry air in place and a little bit
of unseasonable shear associated with the shortwave trough, a
rather potent environment for mid August is in place. While storms
may be hard to come by, the storms that are able to intensify and
utilize this environment will have the potential to become severe
with time. Damaging winds will be the primary threat; however, do
not ignore the potential for some larger hail maybe in excess of
quarter size. The combination of a deep unstable profile,
especially in the hail growth zone, weak low level storm relative
inflow, the potential for undercutting/elevated storms behind the
advancing cold front and stronger deep layer shear provides a
rather impressive summertime hail environment for the central Gulf
Coast. If cells remain isolated then the hail threat may end up
being as substantial as the wind threat. Nonetheless while storms
may be hard to come by this evening, what storms that do develop
could pose a threat for a bigger severe threat than say your
normal summertime thunderstorm. BB/03

SHORT TERM...
(Tuesday through Wednesday night)
Issued at 334 PM CDT Sun Aug 18 2024

By mid August standards, an anomalous, rather strong front is
progged to settle southward over the northern reaches of the Gulf
mid-week. The front looks to actually bring a hint of "Fallish"
low temperatures Wednesday morning with the coolest numbers
dipping down into the lower half of the 60's and some 3 to 6
degrees below climo up along and north of US Hwy 84. The front
also brings a southward surge of lower dewpoints, bringing dry
days which will help to put a damper on the elevated heat stress
we have been dealing with for quite some time. Daily highs
Tuesday/Wednesday in the upper 80's to lower 90's look trend
closer to, or maybe a degree or two cooler than normal for much of
the area north of I-10. Along the coast, appears highs range a
few degrees above normal at 93 to 97, but the plus is lower
humidity values. /10

LONG TERM...
(Thursday through Sunday)
Issued at 334 PM CDT Sun Aug 18 2024

The northern stream of the east coast upper trough begins to
dampen Thursday and Friday with 18.12Z global models maintaining
good agreement that a piece of the southern flank of trough will
develop into a closed upper low and slowly retrograde west across
the northern Gulf through the weekend. This will signal a return
of rain chances late in the week into the weekend, mainly across
the southern half of the area, as moisture rebounds on the east
side of the upper low. The increased rain chances and cloudiness
will help keep temperatures near normal levels. /10/34/JFB

MARINE...
Issued at 334 PM CDT Sun Aug 18 2024

West winds will increase this tonight ahead of an approaching
front. Small craft should exercise caution over the Gulf waters
tonight as winds will increase to around 15 kts. Mariners will
need to be on the lookout for strong to severe storms progressing
from north to south into and through the marine area this evening
into the late night hours. The storms will carry the potential for
significant wind gusts. An offshore flow develops by Monday as
the front pushes offshore. No significant wind/wave impacts are
expected through Thursday. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  96  71  94  69  93  68  92 /  30  20   0  10   0   0  10  30
Pensacola   79  98  75  94  72  93  73  91 /  40  30   0   0   0  10  20  50
Destin      80  96  76  94  74  93  75  91 /  40  30   0   0   0  10  30  40
Evergreen   72  95  68  91  63  92  67  91 /  50   0   0   0   0   0  10  20
Waynesboro  73  95  68  91  64  91  63  93 /  20  10   0   0   0   0   0  10
Camden      71  92  68  88  62  88  66  88 /  30   0   0   0   0   0   0  10
Crestview   74  97  69  94  66  95  69  93 /  40  20   0   0   0  10  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 7 PM CDT this evening for ALZ051-
     052-261>266.

     Heat Advisory until 7 PM CDT this evening for ALZ053>060.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ067-
     075-076-078-079.

GM...None.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Aug 18, 9:06 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1006 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     Lower Peach Tree        31.84N 87.55W
08/18/2024                   Wilcox             AL   Emergency Mngr

            Trees down in several spots along CR35 (Old
            Line Rd) in Clarke County and along CR1 in
            Wilcox County.

&&
Special weather statement, Aug 18, 10:42 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
1142 PM CDT Sun Aug 18 2024

ALZ055>057-059-060-190530-
Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-
1142 PM CDT Sun Aug 18 2024

...SCATTERED STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BUTLER...
NORTHEASTERN MONROE...NORTHEASTERN ESCAMBIA...CONECUH AND COVINGTON
COUNTIES THROUGH 1230 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms
that were scattered along a line extending from 13 miles southeast
of Beatrice to 6 miles southeast of Evergreen to 7 miles southwest
of Opp. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Opp, Evergreen, Georgiana, McKenzie, River Falls,
Castleberry, Red Level, Heath, Gantt, and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 8675 3126 8711 3167 8718 3179 8712
      3165 8672 3155 8650 3153 8650 3153 8640
      3145 8640 3149 8636 3149 8634 3152 8630
      3152 8628 3146 8628 3144 8626 3144 8619
      3100 8619
TIME...MOT...LOC 0441Z 321DEG 23KT 3164 8700 3138 8687 3122 8635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Aug 18, 11:30 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
1230 AM CDT Mon Aug 19 2024

ALZ060-FLZ205-190630-
Covington AL-Okaloosa Inland FL-
1230 AM CDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COVINGTON AND
NORTHEASTERN OKALOOSA COUNTIES THROUGH 130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Andalusia to 11 miles
north of Laurel Hill to 18 miles west of Lockhart. Movement was
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florala, Laurel Hill, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3079 8639 3109 8670 3114 8670
      3118 8659 3130 8643 3119 8619 3100 8619
TIME...MOT...LOC 0530Z 310DEG 24KT 3124 8642 3112 8651 3107 8665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

RD
Special weather statement, Aug 18, 11:47 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1247 AM CDT Mon Aug 19 2024

ALZ059-060-FLZ203-205-190630-
Covington AL-Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
1247 AM CDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHWESTERN
COVINGTON...NORTHERN OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES
THROUGH 130 AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Laurel Hill to near
Pollard. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewton, Baker, East Brewton, Jay, Pollard, and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3082 8639 3074 8708 3096 8722 3100 8718
      3100 8724 3115 8734 3126 8677 3120 8677
      3118 8672 3119 8670 3125 8670 3085 8639
TIME...MOT...LOC 0547Z 315DEG 28KT 3112 8665 3105 8716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RD
Special weather statement, Aug 19, 12:16 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
116 AM CDT Mon Aug 19 2024

ALZ052-261-MSZ076-079-190700-
Washington AL-Mobile Inland AL-Greene MS-George MS-
116 AM CDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOBILE...
SOUTHWESTERN WASHINGTON...NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE
COUNTIES THROUGH 200 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm over
Leakesville, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle and Leakesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3115 8872 3126 8855 3117 8834 3108 8817
      3090 8850
TIME...MOT...LOC 0616Z 313DEG 33KT 3116 8858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Aug 19, 12:32 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
132 AM CDT Mon Aug 19 2024

FLZ203-205-206-190715-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
132 AM CDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT OKALOOSA AND NORTHEASTERN SANTA
ROSA COUNTIES THROUGH 215 AM CDT...

At 132 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles north of Baker, or 10 miles northwest of
Crestview, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crestview, Niceville, Eglin AFB, Valparaiso, Baker, and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 8657 3085 8694 3100 8668 3099 8646
      3095 8639 3056 8639
TIME...MOT...LOC 0632Z 314DEG 33KT 3086 8670

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RD

The radar

The Mobile radar (KMOB), 49 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 19, 12:41 AM CST to 12:43 AM CST
Where
Greene County, 3 mi S of Pisgah
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.057, -88.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212561.